• Lynne Lynne
    November 23, 2009
    What happens if I crush fosamax or mix with water to facilitate taking. Pills get stuck in my throat
    Lynne Lynne
    November 23, 2009

    Pills get stuck in my throat so I cannot get fosamax down. Is boniva or actonel smaller? What happens if I cut them or mix with water? Getting them stuck in my throat is a bigger problem.  I know there is a liquid version of fosamax, but it is very expensive and there is no generic version of it. 

    READ MORE

FROM OUR EXPERTS

  • Pam Flores
    Health Guide
    November 24, 2009
    Pam Flores
    Health Guide
    November 24, 2009

    Hi Lynne, welcome to the community and I'm sorry you are having trouble with the medication.  You can't crush, break or dissolve Fosamax.  Talk to the pharmacist to verify this or read the this link from rxlist that explains this.  My understanding is the drug won't work properly if it isn't swallow whole.  You also need to take it with 8 ounces of water to make sure it goes directly to you stomach and doesn't dissolve in the throat because it can cause esophageal irritation.

     

    If the liquid form is too expensive, have you tried to get an "drug exception" going on this with your insurance co.  When certain drugs aren't covered or the copay is too high you have the right to start an appeal for coverage or a drug exception appeal.  Look through you insurance booklet for these 2 things and see what the steps are for going through this.  If you don't have insurance you may qualify for Mercks patient assistance program found here.

     

    Good luck and please check with the pharamcist to verify what I said.

    • Ellen
      March 02, 2011
      Ellen
      March 02, 2011

      I have taken Fosamax oral solution for several years because I can't swallow pills without crushing them and taking with food.  But now Merck has discontinued Fosamax oral solution.  My pharmacist told me this today, and Merck confirmed it.  Now what do I do?

       

      Ellen

      READ MORE
    • Pam Flores
      March 02, 2011
      Pam Flores
      Health Guide
      March 02, 2011

      Hi Ellen, have you discussed this with your doctor?  Boniva comes in a quarterly injectable, if you'd be interested in that.  There are other meds that come in injections, but you really need to talk to your physician to see if this is something you might be able to take.

       

      I don't know of any other osteo med that comes in a liquid you can swallow.  The draw back with these injectables like Boniva and Reclast is the amount given for the dose and how long it may stay in your system, possibly extending the length of the side effects. The FDA is now recommending a drug holiday if you've taken bisphosphonates (Fosamax, Actonel, Boniva or Reclast) for 5 years.  Here's an article from MedScape that will explain bisphosphonate holidays to you from the North American Menopause Society.  You need to register to read this link, but it's free and easy to do.

       

       

      Good luck finding something you can take.

       

       

      READ MORE
    • Pam Flores
      March 02, 2011
      Pam Flores
      Health Guide
      March 02, 2011

      Hi Ellen, there's one more thought I had, but I'm not sure it would help. Even though this med has been discontinued, there may still be some pharmacies that have some still on the shelf.  Of course you'd have to call around to see if this is the case, and if you do find some surplus, it will only buy you some time until you and your Dr. can decide what your next step may be.

       

      If you find something to take the place of oral Fosamax, please let us know, if you don't mind!

       

      Good luck again...Smile

      READ MORE

FROM OUR COMMUNITY

You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.